North Carolina, 2009

Damaging Wind in North Carolina, May 15, 2009

May 15, 2009 · NWS MRX · 1 event in 1 county or zone

Weak low level meso-scale convective vorticity maximum over middle Tennessee created forcing for ascent. Pulse convection developed in a region of moderate instability and weak deep layer shear affecting Southeast Tennessee and Southwest North Carolina.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MRX wrote it up.

Weak low level meso-scale convective vorticity maximum over middle Tennessee created forcing for ascent. Pulse convection developed in a region of moderate instability and weak deep layer shear affecting Southeast Tennessee and Southwest North Carolina.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before the first event at May 15, 1:49 PM EST, 2 hours 1 minute earlier.

Area forecast discussion, May 15, 1:49 PM EST, 2 hours 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
249 PM EDT FRI MAY 15 2009

.SHORT TERM...(TONIGHT AND SATURDAY)...SCATTERED CONVECTION OVER THE
AREA AT THE MOMENT. COULD BE SOME PULSE SEVERE STORMS...AND HEAVY
RAIN WITH THREAT OF FLOODING DUE TO SLOW MOVEMENT.  WILL CARRY
CHANCE POPS FOR EARLY TONIGHT BEFORE DROPPING TO SLIGHT CHANCE AFTER
MIDNIGHT.  COLD FRONT WILL APPROACH THE AREA ON SATURDAY...SO SHOULD
SEE INCREASE IN SHOWER AND THUNDERSTORM ACTIVITY BY SATURDAY
AFTERNOON.  WILL CARRY LIKELY TO LOW CAT POPS FOR THIS.  WILL NOT
STRAY FAR FROM MAV TEMPS.

.LONG TERM...(SATURDAY NIGHT THROUGH FRIDAY)...MAIN ISSUE FOR LONG
TERM REMAINS LATE SATURDAY/EARLY SUNDAY EVENT. STILL SOME SLIGHT
TIMING DIFFERENCES ESPECIALLY WITH DEPARTURE OF SYSTEM. DID NOT MAKE
ANY PROFOUND CHANGES TO PREVIOUS GRIDS/FORECAST OTHER THAN TO
INCREASE POPS SOMEWHAT TO CATEGORICAL FOR SATURDAY NIGHT.
ANTICIPATE MOST OF PRECIP SHOULD DEPART BY SUNDAY NIGHT WITH
BALANCE OF LONG TERM LOOKING DRY AT THIS TIME. EUROPEAN MODEL DOES
DEPICT WEAK FRONT DROPPING INTO THE SOUTHERN APPALACHIAN REGION BY
LATE THURSDAY BUT THIS IS NOT DEPICTED BY GFS OR A MAJORITY OF THE
ENSEMBLE MEMBERS AND WILL BE DISCOUNTED FOR NOW. TEMPS WILL
GENERALLY MODERATE FROM WELL BELOW CLIMO EARLY IN THE LONG TERM TO
NEAR CLIMO BY LATE IN THE PERIOD.

&&

.PRELIMINARY POINT TEMPS/POPS...
CHATTANOOGA AIRPORT, TN             65  81  60  65  46 /  40  80  80  50  10
KNOXVILLE MCGHEE TYSON AIRPORT, TN  64  81  58  62  43 /  40  80  80  50  10
OAK RIDGE, TN                       64  82  57  64  43 /  40  80  80  50  10
TRI CITIES AIRPORT, TN              61  80  55  61  41 /  40  70  80  60  10

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.

&&

LDW/LCM
Hazardous weather outlook, May 15, 2:06 AM EST, 13 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
306 AM EDT FRI MAY 15 2009

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-160715-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
306 AM EDT FRI MAY 15 2009 /206 AM CDT FRI MAY 15 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH
CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

SLOW MOVING THUNDERSTORMS MAY PRODUCE LOCALIZED HEAVY RAINFALL.
SOME FLOODING PROBLEMS ARE POSSIBLE.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Local storm report, May 15, 1:33 PM EST, 2 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
233 PM EDT FRI MAY 15 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0150 PM     HAIL             SUNBRIGHT               36.24N 84.67W
05/15/2009  E0.75 INCH       MORGAN             TN   LAW ENFORCEMENT

            PENNY SIZE HAIL AT CHESNUT RIDGE NEAR SUNBRIGHT. REPORTED
            BY DISPATCH.

&&

GRC
Special weather statement, May 15, 1:49 PM EST, 2 hours 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
249 PM EDT FRI MAY 15 2009

TNZ071>074-151945-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-NW BLOUNT-SEVIER SMOKY MOUNTAINS-
249 PM EDT FRI MAY 15 2009

...A STRONG THUNDERSTORM WILL BE AFFECTING BLOUNT AND SEVIER
COUNTIES...

AT 249 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 10 MILES WEST OF GATLINBURG...MOVING NORTHEAST AT
10 MPH.

PEA SIZE HAIL...AND WINDS 30 TO 40 MPH ARE EXPECTED WITH THIS STORM.

IN ADDITION TO SMALL HAIL AND GUSTY WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES PRIMARY KILLERS. REMEMBER...
IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY
LIGHTNING.

LOCALLY HEAVY RAINS...IN EXCESS OF ONE INCH PER HOUR...MAY OCCUR WITH
THIS THUNDERSTORM. MOTORISTS SHOULD BE ALERT FOR PONDING OF WATER ON
ROADWAYS...AND POSSIBLE MINOR FLOODING OF LOW LYING AREAS. DO NOT
DRIVE THROUGH WATERS OF UNKNOWN DEPTH. TURN AROUND DONT DROWN

DH
Local storm report, May 15, 3:17 PM EST, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
417 PM EDT FRI MAY 15 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0405 PM     HAIL             10 S MARYVILLE          35.60N 83.97W
05/15/2009  E0.88 INCH       BLOUNT             TN   TRAINED SPOTTER

            NICKLE SIZE HAIL JUST NORTH OF TALLASSEE...BUT IN BLOUNT
            COUNTY. REPORTED BY TRAINED SPOTTER.

&&

GRC

The radar

The Knoxville radar (KMRX), 130 km away, was scanning. The volume nearest the first event began at 20:48 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Clay

When
May 15, 3:50 PM EST
Where
Clay County, 0.57 mi E of Hayesville
Measured
50 kt (58 mph) estimated gust
Reported by
Department of Highways
Coordinates
35.050, -83.820

A few trees were reported down from Pine Log to Hayesville.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2009Every state in 2009This day in weather historyWarnings in North Carolina, May 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 171353.